Introduction: Black Hairy Tongue (BHT) is characterized by abnormally hypertrophied and elongated filiform papillae, resulting in a blackish discoloration on the dorsal surface of the tongue. BHT has been reported as an adverse drug reaction to various categories of drugs. Nevertheless, cases of Pantoprazole-induced BHT have been rarely reported. Case Description: We present a case involving a 42-year-old female who was admitted to the Surgery ward due to postoperative wound infection. She had been prescribed oral Clarithromycin and Pantoprazole. On the third day of initiating these medications, she reported experiencing a blackish discoloration on the dorsal surface of her tongue along with a change in her sense of taste. Clinical and microscopic examinations led to a diagnosis of Black Hairy Tongue (BHT). There was a suspicion that BHT might be an adverse drug reaction specifically to Pantoprazole. Consequently, the administration of Pantoprazole was ceased, while Clarithromycin continued for the full prescribed course. The patient received guidance to scrape her tongue thrice daily, maintain proper hydration, and adhere to good oral hygiene practices. By the third day following the discontinuation of Pantoprazole, the black discoloration and taste alterations had completely resolved. Causality assessment using the WHO-UMC (World Health Organization - Uppsala Monitoring Centre) scale indicated a 'probable' association between the adverse drug reaction and Pantoprazole. Conclusion: Physicians need to be vigilant about the potential occurrence of Black Hairy Tongue (BHT) in patients using Pantoprazole, and they should recognize that discontinuing the medication, coupled with mechanical debridement and maintaining proper oral hygiene, leads to complete resolution of the condition.
Select your language of interest to view the total content in your interested language